Statins side effects: Myalgia includes heaviness & stiffness in the muscles and is a sign
This Morning: Dr Chris reveals grapefruit can affect statins
When you subscribe we will use the information you provide to send you these newsletters.Sometimes they’ll include recommendations for other related newsletters or services we offer.Our Privacy Notice explains more about how we use your data, and your rights.You can unsubscribe at any time.
Like all medicines, statins can cause side effects. But most people tolerate them well and do not have any problems. However, if experiencing muscle heaviness or stiffness known as myalgia, you should consult your healthcare professional.
Myalgia is the most common adverse effect associated with statin use and is reported to occur in up to 10 percent of people prescribed statins.
Statins are not necessarily the cause of myalgia in all of these people, however, as myalgia is frequently reported in the general population and can have many aetiologies.
Myalgia may be described as a muscular ache, heaviness, stiffness or cramping sensation; tendon pain and nocturnal leg cramps may also occur.
Muscle weakness can also occur without discomfort and may be noticed by patients as an inability to open jars, difficulty snapping their fingers or difficulty getting out of a chair.
Statin-associated myalgia is characterised by the symmetrical involvement of large and proximal muscle groups, in particular the legs.
Symptoms typically begin within six months of initiating the statin.
Apple cider vinegar: How to drink [TIPS]
Nathaniel Hall health: It’s A Sin actor describes his HIV diagnosis – symptoms [INSIGHT]
Oxford AstraZeneca vaccine side effects – what are common? [ADVICE]
In a study published in the Clinical Review, myalgia caused by statin use and the best treatment options was further investigated.
The study noted: “Symptoms of statin induced myopathy include fatigue, muscle pain, muscle tenderness, muscle weakness, nocturnal cramping, and tendon pain. The muscle symptoms tend to be proximal, generalised, and worse.
“Muscle symptoms that develop in a patient who has been taking statins for several years are unlikely to have been caused by these drugs.
“When a patient taking statins reports muscle pain or weakness, a detailed history should be taken to assess predisposition to myopathy, and a physical examination should be done to exclude other common conditions.
“A repeat challenge with statins may be attempted to assess whether features of statin induced myopathy return; many patients with myalgia or myositis will tolerate reintroduction of the same statin, preferably at a lower dose, after symptoms resolve.”
Other side effects caused by statin use include:
Side effects can vary between different statins, but common side effects include:
- feeling sick
- Feeling unusually tired or physically weak
- Digestive system problems
- Muscle pain
- Sleep problems
- Low blood platelet count
The Yellow Card Scheme also allows you to report suspected side effects from any type of medicine you’re taking.
This is run by a medicines safety watchdog called the Medicines and Healthcare products Regulatory Agency (MHRA).
Statins shouldn’t be taken if you have severe liver disease or if blood tests suggest your liver may not be working properly.
This is because statins can affect your liver, and this is more likely to cause serious problems if you already have a severely damaged liver.
Source: Read Full Article